Hail, Olmsted
- When
- May 29, 12:45 PM CST
- Where
- Olmsted County, 0.69 mi S of Rock Dell
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.910, -92.650
Quarter sized hail was reported in Rock Dell.
A round of thunderstorms developed during the early afternoon of May 29th across southeast Minnesota. These storms dropped large hail across Dodge and Olmsted Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A round of thunderstorms developed during the early afternoon of May 29th across southeast Minnesota. These storms dropped large hail across Dodge and Olmsted Counties. The largest hail fell in the vicinity of Rock Dell (Olmsted County) where golf ball to two inch diameter hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 29, 11:38 AM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1238 PM CDT Tue May 29 2018 .SHORT TERM...(Today through Wednesday) Issued at 352 AM CDT Tue May 29 2018 At 3 AM, a short wave trough was moving through the Minnesota Arrowhead. This system is the same one that was responsible for the showers and thunderstorms (some strong to severe) on Monday afternoon and evening west of the Mississippi River. There are still a few trailing showers across western Taylor County in north-central Wisconsin. Currently, not seeing any convergent boundaries which may induce redevelopment later on this afternoon. After a quiet morning, it looks like a short wave trough, currently located over Kansas and Nebraska will provide the forcing necessary for another round of showers and storms for southeast Minnesota and northeast Iowa for this afternoon and evening. The combination of temperatures ranging from the upper 80s to lower 90s and dew points in the lower to mid-60s will result in mean- layer CAPES of 2-3K J/kg. While the 0-3 and 0-6 km shear is very weak (less than 10 knots), the combination of steep low level lapse rates, an inverted V sounding, and higher-than- normal precipitable water values will result in the possibility that a few storms could briefly become severe and they would be capable of producing large hail and damaging winds. With 925 mb temperatures anywhere from 1 to 3C cooler this afternoon (greatest cooling will be across central and north- central Wisconsin), only went with highs around 90 north of Interstate 90 and in the lower 90s elsewhere. These temperatures will be warm enough for a few record high to be either tied or broken. Many of these records occurred either in 1934 or 2006. See the Climate Discussion below for more specifics. Another short wave trough, currently located over southeast Missouri, will lift north northwest through eastern Iowa this afternoon and into the Upper Mississippi River Valley tonight. This system along with the approaching upper level trough from the Northern Plains will draw some of the moisture from the remnants of Alberto into the region. The greatest moisture (2 to 2.3 inches of precipitable water values) with this system will be found over the Great Lakes. This will result is showers and storms for much of the area late tonight and Wednesday. With less ML Capes (around 1000 J/kg) and continual weak shear, not anticipating any severe weather with this system. .LONG TERM...(Wednesday night through Monday) Issued at 352 AM CDT Tue May 29 2018 From Wednesday night through Thursday evening, the trough, currently located over the Northern Plains will produce scattered showers and storms as it move slowly through the Upper Mississippi River Valley. None of these storms are expected to become severe. From Friday night into Saturday, a long wave trough and its associated cold front will move through the region. While the 0-6 km shear is stronger than it has been in several weeks, the ML CAPES are generally less than 1000 J/kg, so not anticipating any severe weather at this time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1238 PM CDT Tue May 29 2018 Scattered showers and thunderstorms are expected to develop mainly west of the Mississippi River this afternoon, continuing through the remainder of the forecast period. Any shra/ts are expected to hold off at KLSE until midnight, then increasing in coverage overnight into Wednesday. Mainly VFR conditions expected through tonight, then MVFR cloud cover expected to creep in from time to time Wednesday morning. && .CLIMATE...Today Issued at 352 AM CDT Tue May 29 2018 While temperatures aloft are cooler, especially in central and north-central Wisconsin, there is still a potential for a few record high temperatures to be tied or broken. All of these records either occurred in 1934 or 2006 (which is still the warmest Memorial Day for many locations). Here are the record highs for May 29th... Alma Dam WI...92F in 2006 Austin MN...93F in 2006 Caledonia MN...90F in 2006 Charles City IA...98F in 1934 Decorah IA...96F in 1934 Fayette IA...100F in 1934 Friendship WI...96F in 1934 Grand Meadow MN...94F in 1934 La Crosse WI...95F in 2006 and 1934 Mather WI...90F in 2006 Neillsville WI...91F in 1934 Osage IA...99F in 1934 Prairie du Chien WI...97F in 1934 Preston MN...91F in 2006 Rochester MN...95F in 2006 Sparta WI...91F in 2006 Theilman MN...94F in 2006 Trempealeau Dam 6 WI...89F in 2006 Viroqua WI...97F in 1934 Winona MN...92F in 2006 && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...DAS CLIMATE...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 521 AM CDT Tue May 29 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-301100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 521 AM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Today and Tonight Heat indices will be in the middle 90s this afternoon. Scattered thunderstorms will be found across the area from this afternoon into tonight. A few storms will be capable of producing winds up to 40 mph and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periodic chances for thunderstorms from Wednesday through Thursday evening and from Friday night into Saturday. The main threats will be lightning and gusty winds. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne/04
Special Weather Statement
National Weather Service La Crosse WI
131 PM CDT TUE MAY 29 2018
MNZ086-087-094-095-291945-
Olmsted-Dodge-Fillmore-Mower-
131 PM CDT TUE MAY 29 2018
...Strong Thunderstorms Forming Across Southeast Minnesota...
Scattered thunderstorms were growing across southeast Minnesota with
frequent lightning. Heavy rain and hail is also possible with these
storms so move indoors if they approach your area. Storms are likely
to cross the area through the afternoon, and some severe weather is
possible.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4420 9305 4420 9233 4411 9232 4411 9208
4385 9208 4384 9173 4350 9173 4350 9305
TIME...MOT...LOC 1828Z 148DEG 45KT 4395 9263
SheaThe La Crosse radar (KARX), 117 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
12 hail. Local standard time, as filed.
Quarter sized hail was reported in Rock Dell.
In Rock Dell, hail started at dime sized and increased to golf ball sized.
Up to two inch hail was reported just north of Rock Dell.
Quarter sized hail was reported in Concord.
Quarter sized hail was reported in Byron.
In Hayfield, hail ranged in size from 1 to 1.5 inches in diameter.
Quarter sized hail was reported on the northwest side of Rochester.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756203, 756326, 756329, 756305, 756306, 756332, 756335, 756336, 756339, 756340, 756342, 756343.